Category: 

What Is Citalopram Withdrawal?

Article Details
  • Written By: Melanie Smeltzer
  • Edited By: Daniel Lindley
  • Last Modified Date: 26 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Helium is the only element that was discovered in space before it was found on Earth.  more...

December 10 ,  1948 :  The UN adopted the Universal Declaration on Human Rights.  more...

Citalopram is a drug mainly used to treat depression and anxiety disorders, but is also sometimes prescribed for premenstrual dysphoric disorder (PMDD), eating disorders, and alcoholism. Although there may be some side effects while taking this medication, there may also be repercussions to quitting, especially if the patient suddenly stops. Some common citalopram withdrawal symptoms include irritation or anxiety, headaches, or fatigue.

As is true with many drugs, antidepressants such as citalopram may cause withdrawal symptoms should the patient go through a rapid tapering process or quit all at once. This is often due to the body purging the drug from its system or readjusting after the patient has become dependent on the medication. Citalopram belongs to a class of antidepressants known as selective serotonin reuptake inhibitors (SSRIs), which are said to stay in the body long after the patient stops taking the drug. This often means that many people will not experience withdrawal symptoms, or if they do, the symptoms will be mild and short lived. This is not always the case, however, and some may experience more severe citalopram withdrawal symptoms even if they miss an individual dose.

Ad

Many of the most common citalopram withdrawal symptoms consist of sleep-related issues, such as excessive fatigue, vivid dreams, and insomnia. Some may experience mental or emotional problems while going through withdrawals, such as anxiety and confusion, irritability and restlessness, crying spells, or suicidal thoughts. Physical reactions can include a lack of appetite, frequent sweating, nausea, or fever. Although many of these reactions may be mild, some of the more severe responses can include difficulties in concentration or memory, hallucinations, and brain zaps — an electric shock-like sensation.

Since this drug leaves the body so slowly, many feel that citalopram withdrawal can be avoided entirely. Though this is true for some people, others may require help to avoid or alleviate the uncomfortable symptoms that sometimes develop. One of the most common recommendations for this is to work with a medical professional, who will often prescribe this drug in gradually smaller doses to help the patient taper off at an even pace. Living a healthy lifestyle, such as eating well, drinking plenty of water, and exercising, may also help reduce symptoms of withdrawal. Some also recommend taking supplements of vitamin E and omega-3 fatty acids to aid in the process; however, it is important to speak with a doctor before starting any supplement.

Ad

You might also Like

Recommended

Discuss this Article

bluedolphin
Post 3

@anamur-- Anxiety is a common withdrawal symptom of citalopram. It will most likely reduce or go away completely once your body has adjusted to being off the medication.

It's normal to have SSRI withdrawal symptoms like these. SSRIs increase serotonin levels in the brain. When you quit the medication, the serotonin levels suddenly decrease and all of these symptoms arise. Give yourself time, things should get better. It can take a month or more to completely adjust depending on your initial dose and how long you had been on the drug.

I found it very helpful to take magnesium and B-complex supplements during my withdrawal because they help reduce anxiety. I also exercised daily and got sunlight to naturally increase serotonin levels. These made withdrawal much easier.

serenesurface
Post 2

@burcidi-- Did your anxiety return during withdrawal as well?

I'm withdrawing from citalopram right now. I'm not having so many side effects as you did, but I have anxiety again. I wonder if the anxiety is temporary or if this means I still need to be on the medication.

burcidi
Post 1

They say that citalopram doesn't cause addiction, but I don't agree. I took the medication for three years for anxiety. I was going through a tough time in my life and this medication did wonders for me. After three years, I felt that I was doing much better and decided to withdraw.

I did not go cold-turkey. I spoke to my doctor and reduce the dose slowly, but I was not prepared for the withdrawal symptoms which were worse than I had expected. At one point, I felt like a drug addict going through withdrawal.

As soon as I reduced my dose, I developed a persistent migraine. I had mood fluctuations and was irritated and angry all the

time. I had weird sensations in my arms and legs and also had dizziness on and off. I couldn't sleep well either.

These symptoms lasted for about three weeks. They eventually went away while I reduced my dose to basically nothing. But I really was not expecting so many citalopram side effects.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email